Alert archive / North Dakota / Heat Advisories in 2021
Heat Advisory 3, NWS Bismarck, ND
NWS Bismarck, ND issued this heat advisory at Jul 26, 2021, 1:05 PM MDT for 20 counties in North Dakota. It took effect at Jul 27, 2021, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2021, 1:05 PM MDT (19:05 UTC)
- In effect from
- Jul 27, 2021, 12:00 PM MDT
- Expired
- Jul 27, 2021, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 76 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -482 J/kg
- Mixed-layer LCL
- 2397 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
856 WWUS73 KBIS 261905 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 205 PM CDT Mon Jul 26 2021 NDZ009-010-017>021-031>035-040>048-050-051-270315- /O.NEW.KBIS.HT.Y.0003.210727T1800Z-210728T0200Z/ Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant- Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Parshall, Hettinger, Bismarck, Wilton, Marmarth, Linton, Killdeer, Dickinson, Mandan, Beach, New Leipzig, New Town, Watford City, Solen, Hazen, New England, Wishek, Underwood, Ellendale, Beulah, Lamoure, Napoleon, Ashley, Center, Bowman, Selfridge, Edgeley, Garrison, Medora, Washburn, Carson, Elgin, Fort Yates, Halliday, Gackle, Oakes, Kulm, Mott, Strasburg, Stanley, Williston, and Turtle Lake 205 PM CDT Mon Jul 26 2021 /105 PM MDT Mon Jul 26 2021/ ...HEAT ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY... * WHAT...Heat index values up to 105 expected. * WHERE...Much of western and portions of central and southeastern North Dakota. * WHEN...From 1 PM CDT /Noon MDT/ to 9 PM CDT /8 PM MDT/ Tuesday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Take extra precautions when outside. Wear lightweight and loose fitting clothing. Try to limit strenuous activities to early morning or evening. Take action when you see symptoms of heat exhaustion and heat stroke. && $$ Edwards
4 follow-up statements
030 WWUS73 KBIS 270009 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 709 PM CDT Mon Jul 26 2021 NDZ009-010-017>021-031>035-040>048-050-051-271400- /O.CON.KBIS.HT.Y.0003.210727T1800Z-210728T0200Z/ Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant- Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Parshall, Hettinger, Bismarck, Wilton, Marmarth, Linton, Killdeer, Dickinson, Mandan, Beach, New Leipzig, New Town, Watford City, Solen, Hazen, New England, Wishek, Underwood, Ellendale, Beulah, Lamoure, Napoleon, Ashley, Center, Bowman, Selfridge, Edgeley, Garrison, Medora, Washburn, Carson, Elgin, Fort Yates, Halliday, Gackle, Oakes, Kulm, Mott, Strasburg, Stanley, Williston, and Turtle Lake 709 PM CDT Mon Jul 26 2021 /609 PM MDT Mon Jul 26 2021/ ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/ TUESDAY... * WHAT...Heat index values up to 105 expected. * WHERE...Much of western and portions of central North Dakota along with the southern James River Valley. * WHEN...From 1 PM CDT /Noon MDT/ to 9 PM CDT /8 PM MDT/ Tuesday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Take extra precautions when outside. Wear lightweight and loose fitting clothing. Try to limit strenuous activities to early morning or evening. Take action when you see symptoms of heat exhaustion and heat stroke. && $$ Schild
390 WWUS73 KBIS 270837 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 337 AM CDT Tue Jul 27 2021 NDZ009-010-017>021-031>035-040>048-050-051-280200- /O.CON.KBIS.HT.Y.0003.210727T1800Z-210728T0200Z/ Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant- Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Parshall, Hettinger, Bismarck, Wilton, Marmarth, Linton, Killdeer, Dickinson, Mandan, Beach, New Leipzig, New Town, Watford City, Solen, Hazen, New England, Wishek, Underwood, Ellendale, Beulah, Lamoure, Napoleon, Ashley, Center, Bowman, Selfridge, Edgeley, Garrison, Medora, Washburn, Carson, Elgin, Fort Yates, Halliday, Gackle, Oakes, Kulm, Mott, Strasburg, Stanley, Williston, and Turtle Lake 337 AM CDT Tue Jul 27 2021 /237 AM MDT Tue Jul 27 2021/ ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...Much of western and portions of central North Dakota along with the southern James River Valley. * WHEN...From 1 PM CDT /Noon MDT/ this afternoon to 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Take extra precautions when outside. Wear lightweight and loose fitting clothing. Try to limit strenuous activities to early morning or evening. Take action when you see symptoms of heat exhaustion and heat stroke. && $$ Anglin
292 WWUS73 KBIS 271716 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1216 PM CDT Tue Jul 27 2021 NDZ009-010-017>021-031>035-040>048-050-051-280130- /O.CON.KBIS.HT.Y.0003.210727T1800Z-210728T0200Z/ Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Williston, New Town, Stanley, Parshall, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 1216 PM CDT Tue Jul 27 2021 /1116 AM MDT Tue Jul 27 2021/ ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...Much of western and portions of central North Dakota along with the southern James River Valley. * WHEN...From 1 PM CDT /Noon MDT/ this afternoon to 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Take extra precautions when outside. Wear lightweight and loose fitting clothing. Try to limit strenuous activities to early morning or evening. Take action when you see symptoms of heat exhaustion and heat stroke. && $$
549 WWUS73 KBIS 280157 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 857 PM CDT Tue Jul 27 2021 NDZ009-010-017>021-031>035-040>048-050-051-280300- /O.EXP.KBIS.HT.Y.0003.000000T0000Z-210728T0200Z/ Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Williston, New Town, Stanley, Parshall, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 857 PM CDT Tue Jul 27 2021 /757 PM MDT Tue Jul 27 2021/ ...HEAT ADVISORY WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... Temperatures will continue to gradually decrease through the remainder of this evening. Therefore the Heat Advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this heat advisory went out at Jul 26, 11:43 AM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 26, 11:43 AM MDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1243 PM CDT Mon Jul 26 2021 .UPDATE... Issued at 1235 PM CDT Mon Jul 26 2021 No major changes needed with this update. Temperatures warming somewhat slower than forecast, possibly due to thicker smoke over the south and light winds with slow mix-out of the boundary layer. In southwest where winds are turning northwest and downsloping, temperatures have risen into the 90s. Previous discussion about convection remains on track. UPDATE Issued at 1005 AM CDT Mon Jul 26 2021 Main change with this update was to adjust sky grids to account for smoke aloft. With surface visibilities remaining above 6 miles this morning we refrained from adding smoke to grids, but smoke is notable across the southwest and south central this morning. Based on HRRR Smoke and current trends, extended increased sky grids through Tuesday. Conditional severe threat still exists for this afternoon, from south central through James River Valley. Mitigating factors will be the likely deep boundary layer mixing reducing MLCAPE in the south central, with a diffuse surface pressure pattern creating uncertain potential for surface based initiation further east. 12Z guidance is coming in, with regular model core biases playing into each outcome. 12Z HRRR remains mostly dry while NSSL-WRF and NAMNest produce convection in the southeast, as the NAM based boundary layer is less likely to mix out completely compared to the HRRR. Given very steep mid-level lapse rates and decent low level moisture, as well as effective bulk wind difference values around 45 kts, thunderstorms that do form and become organized have the potential to for large hail to the size of baseballs, as well as a localized damaging wind threat. With the overall negligible forcing aloft and at the surface, would expect the coverage of this type of activity to be isolated. UPDATE Issued at 617 AM CDT Mon Jul 26 2021 No major changes needed for this update. The most concentrated area of thunderstorms has moved into South Dakota but some showers and storms will remain possible over the far south central and into the James River Valley over the next few hours. Tweaked precipitation chances and sky cover to better account for the latest observations and trends. Otherwise, the forecast looks to be in good shape. && .SHORT TERM...(Today and tonight) Issued at 406 AM CDT Mon Jul 26 2021 More thunderstorms have developed early this morning along a warm front draped across the far south. Elevated storms associated with a weak surface low, modest low level jet, and warm air advection first began to develop in Adams county, but activity has spread east and slightly north and should continue over the next several hours. Severe weather is not much of a concern with this morning's activity, but a few storms could become briefly strong with hail up to the size of nickels. SPC mesoanalysis shows these storms in an environment characterized by 1000 J/kg MUCAPE and 35 to 40 knots of 0-6km shear. The strongest activity should begin to diminish by the later morning hours as the low level jet backs off. The axis of a broad western US ridge will creep east towards the region through the day as it amplifies, leading to more hot temperatures. Some locations across the south central and southwest are likely to see triple digit readings with upper 80s and 90s elsewhere. The weak surface low and warm front currently helping to spark convection across the southwest and south central will move into northeastern South Dakota by late this afternoon or evening. Another weak shortwave will ride down the western ridge and may provide enough large scale ascent to spark a few showers and thunderstorms across the southern James River Valley. There is a bit of uncertainty where the low/frontal boundary will be when the better mid level forcing arrives. Some guidance shows a few late afternoon storms across portions of the south central and James River Valley, but most guidance keeps storms east and into the Grand Forks forecast area. The latest NAM forecast soundings across the southern James River Valley this afternoon show 1500 to 2500 J/kg MLCAPE and 0-6 km shear of 35 to 45 knots. Therefore, a brief conditional severe weather threat may develop if any storms can form before the best surface features move out of the area. Given there is little confidence that storms will form, will leave severe wording out of the gridded forecast for now. If storms do form in our area, they should be well on their way out around sunset at the latest. Tonight will be another mild night with lows mainly in the 60s. .LONG TERM...(Tuesday through Sunday) Issued at 406 AM CDT Mon Jul 26 2021 The heat will be the main story on Tuesday as the ridge axis continues to move closer to the Montana North Dakota border. Guidance advertises hot 850 mb temperatures advecting in from west, reaching into the 97.5 and 99.5 percentiles across much of western and central North Dakota. The hottest temperatures will be across the southwest, where a few readings of 105 or greater will be possible. Widespread triple digit readings are likely across most of the west and central. A Heat Advisory will probably be needed somewhere across the southwest on Tuesday as we continue to fine tune the forecast for another shift or two. A cold front will cross the region Tuesday night and Wednesday, which should help to moderate temperatures a bit (think 80s and 90s and not 90s and 100s). Isolated convection is possible along this front as well, with slight chance to chance PoPs across much of the central and east in the current forecast package. For the remainder of the week, the ridge builds back up in the west with modestly active northwest flow over the Northern Plains. While widespread precipitation is still unlikely, several rounds of convection are possible through the weekend in various parts of the region. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1235 PM CDT Mon Jul 26 2021 VFR conditions through the 18Z TAF period. Smoke aloft continues to create hazy skies, especially south. Surface visibility remains in the 8 to 10 mile range for most sites. Isolated showers and thunderstorms possible between 21Z and 03Z in the southeast, possibly impacting KJMS. These may bring gusty erratic winds or hail. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...ZH LONG TERM...ZH AVIATION...AE
Hazardous weather outlook, Jul 26, 11:44 AM MDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1244 PM CDT Mon Jul 26 2021 NDZ017>021-031>035-040>044-271745- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams- 1244 PM CDT Mon Jul 26 2021 /1144 AM MDT Mon Jul 26 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Temperatures exceeding 100 degrees are possible Tuesday afternoon. Temperatures across the southwest may reach 105 or greater. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-022-271745- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Sheridan- 1244 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ023-025-036-037-047-048-050-051-271745- Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 1244 PM CDT Mon Jul 26 2021 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight There is a possibility for isolated thunderstorms this afternoon and evening, more likely in the James River Valley. One or two storms may become severe with large hail to the size of baseballs and wind gusts up to 70 mph. The coverage of this severe threat will be isolated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ045-046-271745- Sioux-Emmons- 1244 PM CDT Mon Jul 26 2021 /1144 AM MDT Mon Jul 26 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible across the far south this morning. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Temperatures exceeding 100 degrees are possible Tuesday afternoon. Temperatures across the southwest may reach 105 or greater. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. AE/ZH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 9:59 PM MDT | Special Weather Statement | BIS | LaMoure | 46 min |
| Jul 26, 2:00 AM MDT | Special Weather Statement | BIS | Adams | 30 min |
| Jul 26, 3:13 AM MDT | Special Weather Statement | BIS | Sioux | 32 min |
| Jul 26, 5:42 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Logan, Stutsman | 33 min |
Nearby
Heat Advisories in North Dakota, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.